Texas, 2011

High Wind in Texas, November 12 to 13, 2011

November 12 to 13, 2011 · NWS MAF · 2 events in 1 county or zone

Strong southwesterly flow aloft ahead of an approaching upper level storm system resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwesterly flow aloft ahead of an approaching upper level storm system resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 11, 10:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 11, 10:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 PM CST FRI NOV 11 2011

.DISCUSSION...

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT AREA TAF SITES THROUGH THE NEXT 24
HOURS. SOUTHERLY WINDS WILL CONTINUE OVERNIGHT WITH SPEEDS GENERALLY
AROUND 10KTS. WINDS WILL BE A LITTLE STRONGER AT KFST AND KMAF AS
THE LOW-LEVEL JET HELPS TO KEEP WINDS UP OVERNIGHT. WE STILL EXPECT
WINDS TO BECOME SOUTHWEST TO WEST AND INCREASE TOMORROW...MAINLY
AFTER 17Z. WINDS WILL LIKELY PEAK IN THE 19Z-23Z TIME FRAME...THEN
DECREASE AFTER 00Z. A BKN-OVC DECK OF MID AND HIGH LEVEL CLOUDS WILL
CONTINUE THROUGH THE PERIOD.

&&

PREV DISCUSSION... /ISSUED 237 PM CST FRI NOV 11 2011/

DISCUSSION...
THE UPPER LEVEL LOW OFF THE WEST COAST IS SHOWING EASTWARD
MOVEMENT AS A KICKER TROUGH MOVES INTO THE PACIFIC NORTHWEST. THIS
TROUGH WILL ULTIMATELY BYPASS THE LOW BUT SHOULD HAVE ENOUGH OF AN
EFFECT TO SEND IT ACROSS WEST TEXAS BY MONDAY. THE MAIN PROBLEM
CONTINUES TO BE HOW FAST THE LOW WILL MOVE EAST AND HOW STRONG IT
WILL BE. CONSENSUS IS BETTER THAN 24 HOURS AGO WITH THE NAM BY FAR
THE SLOWEST OF THE SOLUTIONS AND THE GEM THE FASTEST. THE BEST
CONSISTENCY HAS BEEN THE ECMWF THOUGH AND WENT CLOSEST TO ITS
TIMING THOUGH THE GFS IS NOW VERY SIMILAR. BOTH THE GFS AND ECMWF
SHOW THE TROUGH WEAKENING SIGNIFICANTLY AS IT MOVES ACROSS THE CWA
THUS RAIN CHANCES DO NOT APPEAR GREAT. SOUTHWESTERLY FLOW AHEAD OF
THE SYSTEM WILL PREVENT LOW LEVEL MOISTURE RETURN THUS CONVECTION
WILL LIKELY BE HIGH BASED WITH VIRGA LIKELY. BEST RAIN CHANCES
WILL BE SOUTH OF I-20 DURING THE DAY ON SUNDAY NIGHT AND MONDAY.
THERE WILL BE A CHANCE FOR STRONG WINDS IN THE GUADALUPE MOUNTAINS
AHEAD OF THE SYSTEM BUT ABUNDANT MID AND UPPER CLOUD COVER ALONG
WITH DECENT LIFT COULD PREVENT THE STRONGEST MID LEVEL WINDS FROM
MIXING DOWN. THUS HAVE NOT ISSUED A HIGH WIND WATCH AT PRESENT BUT
THIS WILL NEED TO BE MONITORED.

THE LOW EXITS THE AREA MONDAY NIGHT BUT LIFTING NORTHEAST WILL NOT
PROVIDE ENOUGH SUPPORT TO BRING A FRONT THIS FAR SOUTH...IT WILL
INSTEAD BECOME STATIONARY ACROSS NORTH TEXAS. ZONAL FLOW WILL
DOMINATE THE LATTER PART OF THE WEEK THOUGH THERE IS SOME
INDICATION A WEAK TROUGH WILL MOVE ACROSS WEDNESDAY. MOST LONG
TERM MODELS TRY TO PUSH THE STATIONARY FRONT INTO THE PERMIAN
BASIN WITH THE HELP OF THE WEAK TROUGH THOUGH THE EXTREME ZONAL
FLOW WILL PREVENT MUCH COLD AIR ADVECTION. HAVE ALLOWED FOR SLIGHT
COOLING FOR THE POSSIBILITY OF THIS FROPA BUT WOULD NOT BE
SURPRISED IF THIS FRONT NEVER MATERIALIZES.

HENNIG

FIRE WEATHER...
A SURFACE TROUGH OF LOW PRESSURE WILL EXTEND FROM THE CENTRAL PLAINS
THROUGH SOUTHWEST TEXAS SATURDAY. WEST TO SOUTHWEST 20 FOOT WINDS
ARE EXPECTED TO INCREASE ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO LATE SATURDAY MORNING INTO SATURDAY AFTERNOON ALONG AND
BEHIND THE TROUGH AXIS. 20 FOOT SPEEDS OF 20-25 MPH...WITH A FEW
GUSTS TO 35 MPH ARE POSSIBLE ACROSS THE SOUTHEAST NEW MEXICO PLAINS
AND VAN HORN AND HIGHWAY 54 CORRIDOR...WITH SPEEDS OF 25-35 MPH
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS. SPEEDS OF 15-20 MPH ARE
EXPECTED ACROSS THE PERMIAN BASIN AND UPPER TRANS PECOS REGION.
TEMPERATURES WARMING WELL INTO THE 70S TO AROUND 80 DEGREES...ALONG
WITH SURFACE DEWPOINTS IN THE UPPER TEENS TO MID 20S WILL RESULT IN
MINIMUM RH VALUES IN THE 10-15 PCT RANGE...PARTICULARLY ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND VAN HORN CORRIDOR/UPPER TRANS PECOS.
WE WILL CONTINUE THE FIRE WEATHER WATCH FOR THE SOUTHEAST NEW MEXICO
PLAINS...THE GUADALUPE MOUNTAINS...AND ALSO INCLUDE THE VAN HORN AND
HIGHWAY 54 CORRIDOR SATURDAY AFTERNOON. THERE IS A POSSIBILITY THAT
TEMPERATURES WILL REMAIN COOL ENOUGH TO KEEP RH/S ABOVE 15 PCT IN
THE GUADALUPE MOUNTAINS...BUT CONFIDENCE WAS NOT HIGH ENOUGH TO
REMOVE THIS ZONE FROM THE WATCH WITH THIS ISSUANCE. LATER SHIFTS
WILL ALSO NEED TO MONITOR FOR THE POTENTIAL OF HIGHER 20 FOOT SPEEDS
AND LOWER RH/S IMPACTING THE UPPER TRANS PECOS AND NORTHWESTERN
PERMIAN BASIN SATURDAY AFTERNOON...BUT FOR NOW IT LOOKS LIKE SPEEDS
SHOULD REMAIN JUST LOW ENOUGH TO PRECLUDE INCLUSION IN THE WATCH.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Nov 11, 12:35 PM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CST FRI NOV 11 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CST FRI NOV 11 2011 /1235 PM MST FRI NOV 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...AND THE
VAN HORN AND HIGHWAY 54 CORRIDOR SATURDAY AFTERNOON. A FIRE
WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 12, 3:00 AM MST to November 13, 1:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 12, 7:51 AM MST to November 13, 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351099, 351100.